Skip to main content
main-content

06-06-2011 | Internal medicine | Article

Patients on hemodialysis have elevated HIT risk

Abstract

Free abstract

MedWire News: Inpatients who receive heparin during a hospital stay face an increased risk for heparin-induced thrombocytopenia (HIT) if they are currently on scheduled hemodialysis, have an autoimmune disease, heart failure, or gout, study results show.

Patients who were treated with a full anticoagulation dose with unfractionated heparin (UFH) or exposed to heparin products for more than 5 days also had an increased risk for HIT.

"While HIT is uncommon, the data from this study suggests that patients in the above cohort who show a decline in platelet count and/or clinical events suggesting thrombosis should be subjected to increased surveillance with additional laboratory confirmation," Shumei Kato (Albert Einstein College of Medicine, New York, USA) and colleagues advise in the British Journal of Haematology.

HIT is an unpredictable reaction to heparin characterized by a fall in the platelet count of more than 50% from baseline, which carries an increased risk for life-threatening venous and/or arterial thrombosis, explain the authors.

Diagnosis of HIT in patients with complicated medical conditions can be challenging and there are laboratory tests to support the diagnosis, namely, enzyme-linked immunosorbent assay, heparin-induced platelet aggregation assay, or a serotonin release assay.

Although both immunoassay and functional assays are sensitive in detecting HIT antibodies, neither is completely specific for diagnosing HIT, writes the team. Thus it would be useful to identify the risk factors for HIT in medically hospitalized patients.

The researchers therefore performed a retrospective cohort study of 25,653 patients, aged 18 years or older, who were admitted to the medicine service in an urban teaching hospital in New York City between August 2005 and January 2010 and subsequently received a heparin product (either enoxaparin [n=1727] or UFH [n=23,926]).

In all, there were 55 cases of HIT observed during the study period, giving a crude incidence rate of 0.21%.

Multivariate analysis revealed that the risk for developing HIT was increased among patients receiving hemodialysis (relative risk [RR]=9.68), autoimmune disease (RR=3.47), gout (RR=2.89), or heart failure (RR=2.10).

Similarly, HIT was increased in patients who received the full anticoagulation dose of UFH (relative risk [RR]=3.66) or who were exposed to heparin products for more than 5 days (RR=5.51).

Discussing the findings, and the markedly higher HIT rate among dialysis patients, Kato et al say: "As hemodialysis requires extracorporeal blood flow, several methods to reduce clotting, including low dose heparin or citrate, are usually used to prevent the risk of thrombosis in the blood circuit."

Therefore, the team speculates that "the administration of higher doses of heparin during hospitalization may trigger HIT in patients on hemodialysis."

MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2011

By Andrew Czyzewski

Related topics